Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 68, NWS Des Moines, IA

May 28, 20184 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 28, 2018, 5:03 PM CDT for 4 counties in Iowa. It was in force for 57 min. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 5:03 PM CDT (22:03 UTC)
Expired
May 28, 2018, 6:00 PM CDT
In force
57 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cerro Gordo County, IA, Franklin County, IA, Hancock County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:05 PM CDTTSTM WND DMGMeservey, IAROOF REMOVED FROM FARM BUILDING NEAR MESERVEY. 4 INCH TREE BRANCHES DOWN. TIME ESTIMATED FROM RADAR.
May 28, 5:07 PM CDTTSTM WND DMG1 Nne Goodell, IA10 INCH DIAMETER TREE (ABOUT 12 FEET TALL) DOWN ALONG WITH SEVERAL SMALLER BRANCHES. QUARTER HAIL ALSO REPORTED AT 510 PM (SENT VIA NEW LSR).
May 28, 5:08 PM CDTTSTM WND DMG4 S Thornton, IADAMAGE TO FARM BUILDING, PART OF ROOF REMOVED. TIME ESTIMATED FROM RADAR. VIA SOCIAL MEDIA.
May 28, 5:10 PM CDTHAIL 11 Nne Goodell, IAWIND DAMAGE ALSO REPORTED WITH THIS STORM SENT VIA LSR AT 507 PM.
May 28, 5:22 PM CDTTSTM WND DMG1 E Garner, IALARGE HEALTHY TREE (ABOUT 2 FEET IN DIAMETER) SNAPPED AT THE BASE JUST EAST OF GARNER. REPORT VIA SOCIAL MEDIA.
May 28, 5:25 PM CDTTSTM WND DMG1 Sse Ventura, IAMULTIPLE TREES DOWN, SOME 1 FT PLUS DIAMETER, AND TELEPHONE POLE DAMAGE. ALONG HIGHWAY B35 SE OF VENTURA.
May 28, 5:30 PM CDTTSTM WND DMGClear Lake, IASEVERAL TREE BRANCHES AND POWER LINES, AS WELL AS A FEW TREE TRUNKS, DOWN THROUGHOUT THE TOWN OF CLEAR LAKE.
May 28, 5:30 PM CDTTSTM WND GST 614 Nnw Swaledale - I35, IAIDOT RWIS STATION ALONG I-35.
May 28, 5:31 PM CDTTSTM WND GST 653 E Garner, IA2 INCH TREE LIMBS DOWN. DEBRIS BLOWING ACROSS THE ROAD. UP TO NICKEL SIZED HAIL.
May 28, 5:36 PM CDTTSTM WND GST 601 Sw Clear Lake, IA60+ MPH WIND GUSTS WITH LARGE TREES AND POWER LINES DOWN. REPORT VIA SOCIAL MEDIA.
May 28, 5:36 PM CDTTSTM WND GST 63Mason City Municipal Ai, IAASOS STATION MCW, MASON CITY MUNICIPAL AIRPORT.
May 28, 5:38 PM CDTTSTM WND GST 68Mason City Municipal Ai, IA
May 28, 5:43 PM CDTTSTM WND DMG1 Nnw Mason City, IAWIDESPREAD TREE DAMAGE. BRANCHES UP TO 2 TO 3 INCHES IN DIAMETER.
May 28, 5:47 PM CDTTSTM WND DMGMason City, IANUMEROUS 3-4 INCH DIAMETER TREE BRANCHES DOWN THROUGHOUT MASON CITY. A FEW LARGER TREES DOWN AS WELL. HAIL OF UNKNOWN SIZE. TIME ESTIMATED BY RADAR.
May 28, 5:49 PM CDTTSTM WND DMG2 E Ventura, IA6 INCH DIAMETER TREE LIMBS AND MULTIPLE POWER LINES DOWN THROUGHOUT THE TOWN OF CLEAR LAKE. SEVERAL BOATS ON CLEAR LAKE HAVE EITHER CAPSIZED OR LOST POWER. TIME ESTIMATED BY RADAR.
May 28, 5:56 PM CDTHAIL 11 Nnw Mason City, IAHAILING FOR 5 MINUTES. UP TO QUARTER SIZED HAIL DRIVEN BY THE WIND. HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 16 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
2678 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WUUS53 KDMX 282203
SVRDMX
IAC033-069-081-197-282300-
/O.NEW.KDMX.SV.W.0068.180528T2203Z-180528T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
503 PM CDT MON MAY 28 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wright County in north central Iowa...
  Northern Franklin County in north central Iowa...
  Hancock County in north central Iowa...
  Cerro Gordo County in north central Iowa...

* Until 600 PM CDT.

* At 503 PM CDT, a severe thunderstorm was located near Belmond, or
  13 miles northeast of Clarion, moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mason City, Hampton, Forest City, Garner, Clarion, Belmond, Britt,
  Sheffield, Rockwell, Clear Lake, Eagle Lake, Mason City Municipal
  Airport, Elm Lake, Ventura, Kanawha, Dows, Klemme, Latimer,
  Thornton and Coulter.

This includes Interstate 35 between mile markers 159 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4269 9320 4265 9345 4272 9380 4311 9394
      4322 9386 4325 9361 4322 9307 4296 9307
      4279 9311
TIME...MOT...LOC 2203Z 168DEG 17KT 4283 9350 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee
4 follow-up statements
989 
WWUS53 KDMX 282215
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
515 PM CDT MON MAY 28 2018

IAC033-069-081-197-282300-
/O.CON.KDMX.SV.W.0068.000000T0000Z-180528T2300Z/
Wright IA-Franklin IA-Hancock IA-Cerro Gordo IA-
515 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN WRIGHT...NORTHERN FRANKLIN...HANCOCK AND CERRO GORDO
COUNTIES...

At 514 PM CDT, a severe thunderstorm was located near Belmond, or 15
miles northeast of Clarion, moving north at 20 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Mason City, Forest City, Garner, Clarion, Belmond, Britt, Sheffield,
Rockwell, Clear Lake, Eagle Lake, Mason City Municipal Airport, Elm
Lake, Ventura, Kanawha, Klemme, Latimer, Thornton, Coulter, Meservey
and Crystal Lake.

This includes Interstate 35 between mile markers 164 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4272 9334 4272 9380 4311 9394 4322 9386
      4325 9361 4322 9307 4296 9307 4283 9310
TIME...MOT...LOC 2214Z 168DEG 17KT 4289 9352 

HAIL...1.75IN
WIND...70MPH
 
$$

Lee
872 
WWUS53 KDMX 282227
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
527 PM CDT MON MAY 28 2018

IAC033-069-081-197-282300-
/O.CON.KDMX.SV.W.0068.000000T0000Z-180528T2300Z/
Wright IA-Franklin IA-Hancock IA-Cerro Gordo IA-
527 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN WRIGHT...NORTHERN FRANKLIN...HANCOCK AND CERRO GORDO
COUNTIES...

At 527 PM CDT, a severe thunderstorm was located 8 miles south of
Clear Lake, or 9 miles southeast of Garner, moving north at 25 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Mason City, Forest City, Garner, Belmond, Britt, Sheffield, Rockwell,
Clear Lake, Eagle Lake, Mason City Municipal Airport, Ventura,
Klemme, Thornton, Meservey, Crystal Lake, Alexander, Swaledale, Rock
Falls, Goodell and Duncan.

This includes Interstate 35 between mile markers 170 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4281 9371 4321 9386 4322 9386 4325 9361
      4322 9307 4296 9307 4283 9310 4278 9342
TIME...MOT...LOC 2227Z 180DEG 20KT 4300 9346 

HAIL...1.75IN
WIND...70MPH
 
$$

Lee
100 
WWUS53 KDMX 282247
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
547 PM CDT MON MAY 28 2018

IAC069-197-282256-
/O.CAN.KDMX.SV.W.0068.000000T0000Z-180528T2300Z/
Wright IA-Franklin IA-
547 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WRIGHT AND
NORTHERN FRANKLIN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4296 9369 4324 9367 4322 9386 4325 9361
      4322 9307 4296 9307 4291 9308 4291 9348
TIME...MOT...LOC 2246Z 168DEG 17KT 4309 9349 

$$

IAC033-081-282300-
/O.CON.KDMX.SV.W.0068.000000T0000Z-180528T2300Z/
Hancock IA-Cerro Gordo IA-
547 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN HANCOCK AND CERRO GORDO COUNTIES...

At 546 PM CDT, a severe thunderstorm was located near Clear Lake, or
near Garner, moving north at 20 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Mason City, Forest City, Garner, Rockwell, Mason City Municipal
Airport, Clear Lake, Ventura, Klemme, Thornton, Meservey, Crystal
Lake, Swaledale, Rock Falls, Miller, Burchinal, Portland, McIntosh
Woods State Park, Forest City Municipal Airport and Clear Lake State
Park.

This includes Interstate 35 between mile markers 178 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4296 9369 4324 9367 4322 9386 4325 9361
      4322 9307 4296 9307 4291 9308 4291 9348
TIME...MOT...LOC 2246Z 168DEG 17KT 4309 9349 

HAIL...1.25IN
WIND...70MPH
 
$$

Lee
345 
WWUS53 KDMX 282249
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
549 PM CDT MON MAY 28 2018

IAC033-081-282300-
/O.CON.KDMX.SV.W.0068.000000T0000Z-180528T2300Z/
Hancock IA-Cerro Gordo IA-
549 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN HANCOCK AND CERRO GORDO COUNTIES...

At 548 PM CDT, a severe thunderstorm was located near Clear Lake, or
near Garner, moving north at 20 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Mason City, Forest City, Garner, Rockwell, Mason City Municipal
Airport, Clear Lake, Ventura, Klemme, Thornton, Meservey, Swaledale,
Rock Falls, Miller, Burchinal, Portland, McIntosh Woods State Park,
Forest City Municipal Airport and Clear Lake State Park.

This includes Interstate 35 between mile markers 178 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4296 9369 4324 9367 4325 9361 4322 9307
      4296 9307 4291 9308 4291 9348
TIME...MOT...LOC 2248Z 168DEG 17KT 4310 9349 

HAIL...1.25IN
WIND...70MPH
 
$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:29 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 28, 3:29 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
329 PM CDT Mon May 28 2018

.SHORT TERM.../Tonight through Tuesday/
Issued at 329 PM CDT Mon May 28 2018

Scattered storms are ongoing currently, but similar to previous days
will diminish quickly as sunset approaches and peak heating is lost.
In the meantime, potential for numerous strong to severe storms will
be severely limited by their inability to organize in the lackluster
shear environment. Instead, isolated strong to severe storms may
occur with primary hail/wind threats and will be short lived.
Activity will primarily occur over the southwest half to two thirds
of the state, with the best strong to severe threat over central and
southern Iowa where MUCAPE values in excess of 3000 J/kg exist.

While Tuesday will once again be a day well above normal, around 15
degrees above, it will trend cooler than this weekend as 850 mb
temps fall back into the 17 to 19 deg C range versus the 20+ of
late. Resulting highs will top out in the low 90s. Do not anticipate
another round of heat headlines or weather statements with
temperatures stepping in the right direction and apparent
temperatures primarily in the low 90s. With the compounding affects
of the early season heat, it will remain important to take necessary
precautions tomorrow in any event.

The larger 500 mb pattern will see disruptions as the upper level
trough over the Rockies begins to move out and Alberto moves up into
the western Ohio Valley. Forcing continues to look a bit disjointed
as a result of the two competing systems and Iowa mostly in the
middle. Regardless, more widespread shower/storm activity expected
as first wave of forcing off the western trough moves into the area.
Threat for severe remains low with sub-par wind profiles, but threat
for an isolated strong to severe storm threat remains mostly over
western areas, not dissimilar to today and the previous days.

.LONG TERM.../Tuesday night through Monday/
Issued at 329 PM CDT Mon May 28 2018

From Tuesday night through Wednesday a fairly weak 500 mb trough
will move over the Dakotas and Minnesota, with its southeastern
periphery moving over Iowa and scooping former sub-tropical storm
Alberto northward across Illinois and Indiana. With our forecast
area lying between these two systems we can expect increasing
cloud cover, holding temperatures in check a bit compared to the
previous several days, while the broad forcing along the
periphery of the northwestern trough and possibly the outermost
fringes of influence from Alberto lead to more scattered
thunderstorms at times.

From late Wednesday night into Friday night another deep-layer
ridge will build across the region, bringing a return of dry and
warmer weather to end the work week. It does not appear the heat
will be as pervasive as the current heat wave, with highs more in
the lower 90s, but it is possible by Friday afternoon temperatures
could rise more into the mid-90s bringing back some marginally
hazardous effects. We will be watching this in the coming days.

The late week warm-up will be short lived as a more longitudinally
extensive trough finally pushes across the region next Saturday,
bringing highs more in the low to mid 80s range next weekend. The
passage of the trough will likely bring more showers and
thunderstorms between late Friday night and early Sunday morning,
but confidence in timing and extent is low. The overall synoptic
pattern does not appear to support organized severe weather, and
the odds of severe thunderstorms look relatively low.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1223 PM CDT Mon May 28 2018

VFR conditions will continue to prevail at most sites throughout
the TAF period. An unlucky few, namely KDSM/KFOD and possibly
KMCW, may see short periods of MVFR as isolated to scattered
convection is again expected today. However confidence is low in
storms actually affecting any of the sites and causing
restrictions due to the scattered nature expected. VCTS and any
restrictions will subside shortly after about 01z. Winds will
predominantly turn southerly into the afternoon, and complicating
matters is remnant outflow from morning convection/precipitation
over SW Wisconsin. It has moved through parts of NE and NC Iowa
and continues to produce easterly/southeasterly winds around 10-15
kts with gusts in excess of 20kts. Has and will continue to
affect KMCW/KALO over the next couple hours.

&&

.CLIMATE...
Issued at 329 PM CDT Mon May 28 2018

The temperature has reached at least 97 degrees at the Des Moines
International Airport so far today. This marks the third
consecutive day of at least 96 degrees, with the daily record
high temperature being broken on all three days. Previous to this
year there were only three days of 96 degrees or higher ever
recorded at Des Moines this early in the season, so that has now
been doubled.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ059-060.

&&

SHORT TERM...Curtis
LONG TERM...Lee
AVIATION...Curtis
CLIMATE...Lee
Hazardous weather outlook, May 28, 2:18 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
218 PM CDT Mon May 28 2018

IAZ059-060-073-291100-
Dallas-Polk-Warren-
218 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Isolated thunderstorms are expected late this afternoon and
evening. A strong storm or two is possible, producing small hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will return between Tuesday afternoon and
Wednesday evening, then again around Saturday. At this time the
threat of severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ004>007-015>017-023>028-033>039-044>050-057-058-061-062-
070>072-074-075-081>086-092>097-291100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Jasper-Poweshiek-Cass-
Adair-Madison-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
218 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated thunderstorms are expected late this afternoon and
evening. A few strong storms are possible, producing small hail
and gusty winds.

Unseasonably hot conditions continue today with heat index values
around 95 to 100 through the evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will return between Tuesday afternoon and
Wednesday evening, then again around Saturday. At this time the
threat of severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Lee

In the hours before

Local storm report, May 28, 2:39 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
239 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TORNADO          2 SE PLOVER             42.85N 94.59W
05/28/2018                   POCAHONTAS         IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS A SMALL ROPE
            LANDSPOUT TORNADO TOUCHED DOWN BRIEFLY IN A
            FIELD ABOUT 4 MILES NORTHWEST OF ROLFE,
            KICKING UP SOME DIRT.

&&
Local storm report, May 28, 2:50 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             MAXWELL                 41.89N 93.39W
05/28/2018  E1.00 INCH       STORY              IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER SIZED HAIL
            FALLING NOW ON THE SOUTH SIDE OF MAXWELL,
            ALONG WITH STRONG WINDS. NO DAMAGE OBSERVED.

&&
Local storm report, May 28, 3:05 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             1 S COLLINS             41.89N 93.31W
05/28/2018  E1.00 INCH       STORY              IA   PUBLIC

            REPORT OF QUARTER SIZED HAIL FALLING.

&&
Special weather statement, May 28, 3:14 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Des Moines IA
314 PM CDT Mon May 28 2018

IAZ048-049-060>062-282115-
Story-Marshall-Polk-Jasper-Poweshiek-
Including the cities of Ames, Marshalltown, Des Moines, Newton,
and Grinnell
314 PM CDT Mon May 28 2018

...Scattered strong thunderstorms this afternoon...

Scattered thunderstorms are producing small hail and gusty winds
as they move across parts of east central Iowa this afternoon. A
few storms are producing hail up to quarter sized, and an isolated
gust to 60 mph may be possible along with frequent cloud to ground
lightning. Anyone engaging in outdoor activities should stay alert
for approaching storms and seek shelter as soon as appropriate.

Lee
Local storm report, May 28, 4:04 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             1 SE SAINT ANTHONY      42.11N 93.18W
05/28/2018  E1.00 INCH       MARSHALL           IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZED HAIL
            AND SMALL BRANCHES DOWN BETWEEN SAINT
            ANTHONY AND CLEMONS.

&&
Special weather statement, May 28, 4:36 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Des Moines IA
436 PM CDT Mon May 28 2018

IAZ004>007-015>017-023>028-033>039-045>050-058>062-071>075-
082>086-093>097-282300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-
Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair-
Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-
Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake,
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy,
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
Cedar Falls, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama,
Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard,
Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell,
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham,
Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa,
Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni,
Leon, Corydon, Seymour, Allerton, Humeston, Centerville,
and Bloomfield
436 PM CDT Mon May 28 2018

...Scattered Strong Storms through the Early Evening Hours...

Strong to isolated severe thunderstorms have developed during the
late afternoon hours over much of central Iowa. The storms will be
slow moving, to the northwest at 10 to 15 mph, and some may
produce winds up to 50 mph, nickel sized hail and locally heavy
rain. A few may be even stronger and briefly reach severe limits
with inch or larger hail and wind gusts to 60 mph.

Those participating in outdoor activities, including boating,
should be prepared to seek shelter indoors on short notice.
Lightning is a hazard for all storms whether they are severe or
not.

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:30 PM CDTSpecial Weather StatementDMXCalhoun45 min
May 27, 8:01 PM CDTHeat AdvisoryDMXDallas, Polk, Warren24 hr
May 28, 2:50 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Story40 min
May 28, 3:20 PM CDTSevere Thunderstorm WarningDMXJasper25 min
May 28, 3:32 PM CDTSevere Thunderstorm WarningDMXMarshall28 min
May 28, 3:42 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright48 min
May 28, 4:35 PM CDTSevere Thunderstorm WarningDMXWright40 min
May 28, 4:48 PM CDTSevere Thunderstorm WarningDMXPolk, Warren27 min
May 28, 5:41 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth64 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.